Good info about benzos (xanax, klonopin, etc..)

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

Good info about benzos (xanax, klonopin, etc..)

Postby amy_twitch on July 26th, 2004, 12:05 pm

For those of you worried about taking these drugs: Please don't!

Benzo drugs get a bad rap because of the tolerance build-up....but this information is skewed.

I saw a psychiatrist for a month last year (during my darkest days) and he discussed the benefits of benzos. First of all, for people with anxiety--we are not likely to get addicted to any meds because all we want to do is feel normal without relying on any medication at all.

This psychiatrist told me that sometimes people need 4-6 grams or more of xanax per day to eliminate severe panic attacks (this is large dose)...and they can take this regimen for years if needed without ill side effects.

Mild general anxiety (like mine was) is often helped with just .25 or .5 grams two to three times a day. If this works for you--take it and don't worry about it. You can wean off of it after a few months of feeling more stable.

Speaking in terms of drug tolerance, he said that people build up tolerance to the sedative effects of benzos only! For example: say a person has bad panic attacks. After adjusting the amount of medication over a period of weeks, it is found that this person needs 4 grams of xanax per day to keep the attacks at bay. At first this person will feel sedated by this amount of medication. Over time, this person will build up tolerance to the sedative effects....however, he/she will NOT need additional medication to keep the panic attacks at bay. Again, he/she will have built up tolerance to the sedative effects...but not the symptomatic effects of the drug.

People like us who have mild to moderate anxiety need far less dosages--thus, we're not likely to experience much sedative effect at all. Symptomatically, if you find a dose that works...take it for months if you want to---it won't harm you...and you shouldn't need to increase the dose to keep your symptoms away.

Last year, when my anxiety was at it's worst, (and knowing that I couldn't tolerate any SSRIs), I took .5 mg xanax three times a day for one month straight. It got me over the hump, and now I have the meds on hand only for my worst days.

Lastly, as far as BFS goes, I don't think any dose will completely eliminate the twitching...so if you are taking benzos, just stick with the smallest dose that keeps you from feeling 'anxious' or 'overwhelmed'.

The beautiful thing about Benzos is that they WILL make you feel better (though they won't stop the twitching)...and they are nothing like SSRIs where you might actually feel worse for a while before you'll feel better.

There's nothing wrong with taking small doses if it keeps you in a better state of mind...and no one on this board is likely to become addicted! Like my shrink said, people who become addicted are those who want to stay in a 'sedated' state--and therefore they do keep needing more of the drug over time. I don't think anyone on this board would 'choose' to be in a sedated state--therefore, we don't need to worry about addiction.

I hope this helps--

Amy
amy_twitch
Hero
Hero
 
Posts: 414
Joined: June 13th, 2004, 8:52 pm

Xanax to Klonopin

Postby dont on July 26th, 2004, 12:26 pm

Amy,

My pdoc's office called back and she is switching me to Klonopin from Xanax. I am on 2 mg a day of Xanax and she is switching me to 2 mg of Klonopin. I am really nervous about the switch. I thought you had to wean off Xanax even if you are switching but she said they are basically the same drug but Klonopin is a little longer acting.

She is also putting me back on the Lexapro. She said that it's probably anxiety that is raising my BP. I am a nervous wreck about all of this.

I think the SSRI is helping me with my obsessive thoughts but it is increasing my twitching. Did it increase twitching for you too?

I took it again today and my pulse rate went up but the doc said it can go up safely to 130 without ill effects however it's very uncomfortable.

She said if my BP goes up then I can take the beta blocker because I think she can see that it is VERY important for me to be on something right now. I think I will give it 6 weeks and if the side effects are not gone then I feel it will be time to give up on anti dep.

I don't feel bad about taking a benzo, I'm just worried about getting off of them with no problem.

Thanks

Karen
dont
Hero
Hero
 
Posts: 334
Joined: May 7th, 2004, 9:48 am
Location: Louisville KY

Postby thetwitchkid on July 26th, 2004, 1:07 pm

Karen:

That a girl !! Keep fighting for your health. You are gonna make it.

When you feeling better, I am gonna buy you a Coke. (something to look forward to :) )

Have a good day.
User avatar
thetwitchkid
Selfless giver of time
Selfless giver of time
 
Posts: 153
Joined: October 31st, 2003, 2:14 pm
Location: Florida-Age 35

Postby speg on July 26th, 2004, 1:29 pm

Take it from a long time benzo user, your doctor is so right. I need benzos to feel NORMAL, not sedated. They are a lifesaver. I had a little trouble weaning off the xanax, but can handle the klonopin with no problems. I was on 1 mg of xanax 3x's per day at my highest.

Once the sedative effects wear off, you just feel normal on them. And they do eliminate quite a bit of the twitching for me -- depending on the dosage, 50-75% in my case. I find I need at least .5 3x's per day.

My first shrink refused to give me any and put me on Luvox, which I believe triggered the twitching, and now I am stuck with it. I changed doctors and my new one said I need to be on klonopin 24/7. Thank God.


Peg
speg
Hero
Hero
 
Posts: 453
Joined: May 2nd, 2004, 4:26 pm

Postby Ava on July 26th, 2004, 1:59 pm

Thanks to all of you experienced benzo takers for alll the good advice. I have cut back Klonopin from 1.5 mg/day to .75/day and while it much better at the lower dose for energy level, my twitching is definitely back. I'm thinking of moving the dose up again to maybe 1mg or 1.25 something in the middle that will reduce twitch without the sleepiness.

I loved that the consensus is that we can take these drugs as we need them over time with little or no ill effect. :)

Ava
Ava
Hero
Hero
 
Posts: 265
Joined: July 6th, 2004, 11:34 pm
Location: San Francisco

Postby Floater on July 26th, 2004, 6:29 pm

yes again..here...ive been taking klonopin for 3 months straight 1 to 2 mgs a night... the sedation effects of the drug have worn off (tolerance) so its harder to sleep....but thank god its still keeping my symptoms at bay.
User avatar
Floater
Saint
Saint
 
Posts: 978
Joined: March 17th, 2003, 6:24 pm
Location: Portland OR

Postby speg on July 27th, 2004, 12:06 pm

Floater,

Why do you only take it once at night?

Peg
speg
Hero
Hero
 
Posts: 453
Joined: May 2nd, 2004, 4:26 pm

question about klonopin

Postby dont on July 27th, 2004, 12:15 pm

I just started it today and have taken .5 twice. I feel really spacey. Not tired because I was already on 2 mg of Xanax and was switched starting today. Anybody that's been on it a while think this is normal. Kind of floating head kind of feeling. Don't like it! Thanks for any input

Karen
dont
Hero
Hero
 
Posts: 334
Joined: May 7th, 2004, 9:48 am
Location: Louisville KY

Postby Ava on July 27th, 2004, 4:46 pm

I started with .25mg 2x per day which didn't make me feel spacey only relaxed. WHen I upped to .5 3x per day it did make me feel tired, spacey, out of it, etc. Consider starting with a lower dose and see how you feel. I now take .25mg 2x per day and I feel good. Twitching is a bit more prevalent however than on .5 mg.

Ava
Ava
Hero
Hero
 
Posts: 265
Joined: July 6th, 2004, 11:34 pm
Location: San Francisco

Postby Floater on July 27th, 2004, 6:25 pm

i take it once a night because all the buzzing, twitching and pain...come after a hard days work..when bfs is at its worse..all the symptoms slowly build up during the day and i kill them in the evening.. my neuro told me to take it only at night because my liver enzymes were to high at the time.my liver is almost back to normal...i thank sam-e for that one. evening is a time to relax for me..i have to get up early in the morning for work...so i need a quick shot of relief.. klonopin helps sleep somewhat...kills symptoms up to 80% and acts as an antiaxiety all rolled into one little pill :)
User avatar
Floater
Saint
Saint
 
Posts: 978
Joined: March 17th, 2003, 6:24 pm
Location: Portland OR

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: No registered users and 4 guests